Alert archive / North Dakota / Tornado Warnings in 2010
Tornado Warning 51, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jun 21, 2010, 4:14 PM CDT for Grand Forks County, Steele County, Traill County, North Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2010, 4:14 PM CDT (21:14 UTC)
- Expired
- Jun 21, 2010, 4:37 PM CDT
- In force
- 23 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Grand Forks County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 26 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.2 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
485 WFUS53 KFGF 212114 TORFGF NDC035-091-097-212215- /O.NEW.KFGF.TO.W.0051.100621T2114Z-100621T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 414 PM CDT MON JUN 21 2010 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA... NORTHEASTERN STEELE COUNTY IN SOUTHEAST NORTH DAKOTA... NORTHWESTERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 515 PM CDT * AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE STORM WAS LOCATED NEAR NORTHWOOD...OR 28 MILES SOUTHWEST OF GRAND FORKS... MOVING TO THE EAST AT 15 MPH. * THE TORNADIC STORM WILL BE NEAR... HATTON AROUND 440 PM CDT. HOLMES AROUND 510 PM CDT. REYNOLDS AROUND 515 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE HOME...A VEHICLE...OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4786 9713 4757 9709 4765 9774 4787 9769 TIME...MOT...LOC 2114Z 274DEG 13KT 4773 9759 $$ VG
1 follow-up statement
219 WWUS53 KFGF 212137 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 437 PM CDT MON JUN 21 2010 NDC035-091-097-212147- /O.CAN.KFGF.TO.W.0051.000000T0000Z-100621T2215Z/ GRAND FORKS ND-STEELE ND-TRAILL ND- 437 PM CDT MON JUN 21 2010 ...THE TORNADO WARNING FOR SOUTHERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...AND NORTHWESTERN TRAILL AND NORTHEASTERN STEELE COUNTIES IN SOUTHEAST NORTH DAKOTA IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4786 9713 4757 9709 4765 9774 4787 9769 TIME...MOT...LOC 2137Z 274DEG 13KT 4772 9747 $$ VG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 21, 3:45 PM CDT, 29 minutes earlier.
Area forecast discussion, Jun 21, 3:45 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
345 PM CDT MON JUN 21 2010
.SHORT TERM...TONIGHT THROUGH THURSDAY
PRIMARY FORECAST CHALLENGES INCLUDE THUNDERSTORM CHANCES AND SEVERE
POTENTIAL TONIGHT THROUGH WEDNESDAY. AS HAS BEEN THE CASE THE PAST
SEVERAL DAYS...MODEL HEIGHT/PRESSURE FIELDS IN REASONABLE AGREEMENT...
BUT SIGNIFICANT DIFFERENCES IN QPF OUTPUT REMAIN. GFS HAS PERFORMED
POORLY TODAY WHILE NAM/ECMWF SEEM TO BE HANDLING SITUATION A BIT
BETTER...SO WILL LEAN TOWARD THEIR SOLUTIONS FOR THE SHORT TERM
FORECAST.
WEAK SURFACE LOW WILL MOVE NORTH AND EAST THROUGH THE EVENING AND
OVERNIGHT AS UPPER LEVEL SHORT-WAVE SLIDES INTO SOUTHWEST ONTARIO.
KMVX RADAR SHOWING WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
PRIMARILY ALONG AND WEST OF THE VALLEY ALIGNED WITH HIGHEST
MOISTURE...MODEST INSTABILITY...AND BEST LOW-LEVEL CONVERGENCE.
RECEIVED REPORT OF BRIEF TORNADO TOUCHDOWN IN MARSHALL COUNTY WITH
ISOLATED LOW-TOPPED SUPERCELL. ADDITIONAL BRIEF TORNADOES/LARGE
HAIL/DAMAGING WIND WILL BE POSSIBLE COINCIDENT WITH UPPER VORT
AND MAXIMUM HEATING LATE THIS AFTERNOON AND EVENING. WILL ADD
SEVERE MENTION TO GRIDS THROUGH 03 UTC. SHOWERS AND STORMS SHOULD
DISSIPATE WITH LOSS OF SOLAR AND WEAKENING SURFACE LOW LATER
TONIGHT.
ATTENTION THEN TURNS TO POSSIBLE MCS TONIGHT THROUGH WEDNESDAY
MORNING ACROSS NORTH CENTRAL PLAINS. PER SPC DAY 1 CONVECTIVE
OUTLOOK...DISCRETE SEVERE THUNDERSTORM DEVELOPMENT EXPECTED
ACROSS MT/WY/SD HIGH PLAINS AS NEXT UPPER LEVEL IMPULSE EJECTS
NORTHEASTWARD...TRANSITIONING INTO A LINEAR MCS OVERNIGHT. PRIMARY
QUESTION IS LOCATION. PREFER NAM/ECMWF DEPICTION...WHICH MOVES
CONVECTIVE COMPLEX ALONG AND SOUTHEAST OF THE ND/SD BORDER. EITHER
WAY...ANY ACTIVITY ACROSS THE FORECAST AREA SHOULD HOLD OFF UNTIL
AFTER MIDNIGHT...ALLOWING FOR SOME TIME TO WORK OUT REMAINING
DETAILS.
OTHERWISE...CHANCE POPS CONTINUE THROUGH WEDNESDAY AS ADDITIONAL
BITS OF SHORT-WAVE ENERGY MOVE THROUGH NEARLY ZONAL FLOW ALOFT.
WILL KEEP FLASH FLOOD WATCH THROUGH WEDNESDAY WITH PRECIPITABLE
WATER VALUES FROM 1.25 TO 1.75 INCHES AND WEAK LOW-LEVEL FLOW. ANY
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...ALTHOUGH
DIFFICULT TO SAY WHAT AREAS MAY BE MORE LIKELY TO SEE SUCH STORMS.
WILL NEED TO WATCH SITUATION CAREFULLY...ESPECIALLY IF ADDITIONAL
CONVECTIVE ACTIVITY DEVELOPS ACROSS THE DEVILS LAKE BASIN...WHICH
RECEIVED THE MOST RAINFALL FROM TODAY/S STORMS.
UPPER RIDGE BEGINS TO BUILD ACROSS THE REGION FOR THURSDAY...SO
THINK DRY WARM CONDITIONS WILL BE THE RULE WITH HIGHS IN THE
LOWER TO MIDDLE 80S.
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
LONG TERM MODELS ARE SHOWING EITHER WEAK RIDGING AT 500MB OR
SOMEWHAT OF A FLATTER ZONAL FLOW. THEREFORE PATTERN LOOKS TO REMAIN
VERY ACTIVE WITH PCPN MENTIONED NEARLY EVERY DAY. MODELS DO NOT HAVE
VERY GOOD CONTINUITY AMONGST THEMSELVES SO IT IS HARD TO EVEN FIND A
PLACE TO PUT A DRY 12 HOUR PERIOD. ECMWF LOOKS A LITTLE WORSE PCPN
WISE THAN THE 12Z OPERATIONAL GFS/GEM...BUT WILL DEFER TO THE HPC
WIDESPREAD CHANCES THROUGHOUT THE FORECAST PERIOD. TEMPS LOOK TO
STAY FAIRLY MILD.
&&
.AVIATION...
WILL GENERALLY SEE VFR CONDITIONS THRU THE TAF PERIOD WITH THE
EXCEPTION OF NEAR ANY TSTMS. VERY WEAK FLOW OUT THERE THIS AFTERNOON
AND WITH DIRECTIONS ALL OVER THE PLACE...HAVE GONE WITH LIGHT AND
VARIABLE SPEEDS. DO NOT HAVE A GOOD TIMING HANDLE ON TSTM LIKELIHOOD
AT ANY OF THE TAF SITES THIS AFTERNOON...BUT MODELS ARE TRYING TO
HINT AT A COMPLEX FORMING OVER THE WESTERN DAKOTAS AND MOVING EAST
WELL AFTER MIDNIGHT. THEREFORE THERE COULD BE MORE TSTMS AROUND TUE
MORNING.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
MN...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR MNZ001>009-013>017-
022>024-027>032-040.
&&
ROGERS/GODONHazardous weather outlook, Jun 21, 7:00 AM CDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT MON JUN 21 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 700 AM CDT MON JUN 21 2010 ...MORE SEVERE WEATHER IS EXPECTED FOR THE AREA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR MUCH OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA OR WEST OF A LINE FROM WARROAD TO EVERGREEN TO WRIGHTSTOWN MINNESOTA. LARGE HAIL..DAMAGING WINDS AND AN ISOLATED TORNADO WILL BE POSSIBLE. ALSO LOCALLY HEAVY RAIN CAN BE EXPECTED. A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY THROUGH TUESDAY. SEVERE THUNDERSTORMS MAY OCCUR AT ANY TIME HOWEVER THE BEST TIME WILL BE BETWEEN 2 PM CDT AND 9 PM CDT. MOIST UNSTABLE AIR WILL MOVE NORTH TODAY WHILE AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA. SCATTERED THUNDERSTORMS ACROSS NORTHEAST NORTH DAKOTA WILL MOVE NORTH AND EAST TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IS FORECAST ACROSS MUCH OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA OR EAST OF A LINE FROM SARLES TO URBANA TO ELLENDALE NORTH DAKOTA. THE STORMS WILL BE MOST LIKELY IN THE LATE AFTERNOON AND EARLY EVENING AND WILL MOST LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
In the hours before
Local storm report, Jun 21, 2:55 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
255 PM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TORNADO 12 E GRAFTON 48.41N 97.14W
06/21/2010 MARSHALL MN LAW ENFORCEMENT
BRIEF TOUCHDOWN REPORTED FROM MULTIPLE SPOTTERS
&&
JKAISERLocal storm report, Jun 21, 3:28 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
328 PM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM TORNADO 4 NW STEPHEN 48.49N 96.94W
06/21/2010 MARSHALL MN AMATEUR RADIO
&&
BRAMERLocal storm report, Jun 21, 3:56 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
356 PM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL CROOKSTON 47.77N 96.61W
06/21/2010 E0.88 INCH POLK MN LAW ENFORCEMENT
&&
BRAMERLocal storm report, Jun 21, 4:00 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
400 PM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL FLORIAN 48.44N 96.63W
06/21/2010 E0.75 INCH MARSHALL MN TRAINED SPOTTER
&&
BRAMERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 1:47 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 58 min |
| Jun 21, 4:31 AM CDT | Flash Flood Watch | FGF | Barnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more | 26 hr |
| Jun 21, 5:07 AM CDT | Flash Flood Warning | FGF | Benson, Cavalier, Nelson, Ramsey, Towner, Walsh | 9 hr |
| Jun 21, 5:37 AM CDT | Areal Flood Advisory | FGF | Cass, Steele, Traill | 6 hr |
| Jun 21, 9:51 AM CDT | Flash Flood Warning | FGF | Pembina | 4 hr |
| Jun 21, 3:11 PM CDT | Tornado Warning | FGF | Grand Forks, Nelson | 64 min |
Nearby
Tornado Warnings in North Dakota, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.